The HIV Rash

What the Rash Looks Like

Man lying in bed on side looking worried because he might have hiv rash

Key takeaways

  • Rashes are common when you’ve got a HIV infection and they can have a number of causes

  • Rashes can be an early symptom of HIV infection, a result of your immune system being weaker, or a reaction to HIV medication

  • If you have an unknown rash and you think you could have been exposed to HIV you can tested

  • Get tested by ordering an online test kit or by going through a sexual health clinic or your GP

  • You may be able to manage outbreaks of your rash using some simple lifestyle changes or over-the-counter medications

Contents of this article

HIV rash is a common symptom of HIV infection. Around 85% of HIV positive individuals will experience a rash at some point in their infection, due to either:

  • Acute HIV infection
  • A weakened immune system caused by chronic infection
  • A bad reaction to anti-HIV medication

If you are worried that your rash might be due to an undiagnosed HIV infection, you can order a HIV testing kit from our team of online doctors and learn your status within 2 days.

Acute HIV Rash: A Symptom of HIV Infection

When people are first infected with HIV, they may experience an acute, 'flu-like' illness called a 'seroconversion illness,' about 2-4 weeks after being infected. The HIV rash is a symptom of this condition.

The rash will mostly affect the upper part of the body and will probably be found on the shoulder, chest area (as in the picture below), face, torso and palms of the hands.

Typically the rash will be flat or barely raised with small reddish dots/ spots (resembling eczema) in people with light skin, and dark purple/ black in people with dark skin.

The rash is not usually itchy and it tends to disappear within 3 weeks.

What To Do If You Notice A HIV Rash

If you do notice this kind of rash and it's associated with any other acute symptoms of HIV, you should get HIV tested immediately.

You can order an HIV test kit online from one of our doctors, and find out your status within two days.

Over-the-counter medications like Benadrul or Hydrocortisone Cream can be used to heal rash and lessen itching.

Try to avoid hot baths, showers and direct sunlight if possible.

Order an HIV test kit online
View prices

HIV Rash During On-Going Infection

During ongoing HIV infection, as your immune system becomes damaged, you may experience red and itchy (pruritic) skin.

You may experience a number of skin conditions including:

  • Psoriasis: Scaly lesions on elbows, hands and feet. Pre-existing psoriasis can also be exacerbated by new HIV infections.
  • Seborrhoeic dermatitis: Occurs on the scalp, ears, eyebrows, chest axillae, groin and feet.
  • Eosinophilic pustular folliculitis: Acne or pimples may appear around hair follicles on the upper arms and chest.

In addition to this, you may notice blisters in the 'moist' areas of the body such as the mouth, genitals and eyes.

Herpes and the HIV Rash

Individuals with both HIV and herpes will experience very severe HIV rashes, making related symptoms and outbreaks much worse.

Rashes may appear red and filled with fluid. They may periodically burst and crust over.

Treatment of these HIV Rashes

Ongoing HIV rash can be managed with steroid creams and antihistamines, but these conditions will be difficult to eradicate completely and recurrence is common.

Most of these conditions will improve dramatically with effective anti-retroviral treatment.

Phototherapy has proved effective at managing folliculitis in some patients.

Rashes Due to HIV Medication

HIV rashes often appear as either a side-effect of, or an allergic reaction to certain antiretroviral medication.

NNRTI medication: Causes the majority of skin rashes, with nevirapine rashes being the most severe. Women are at a particular risk of developing nevirapine rashes.

NRTI medication: Abacavir may causes severe allergic reaction rashes in some people. If you develop a rash while taking Ziagen, notify your doctor straight away.

PI medication: Amprenavir and tipranavir have both been known to cause rashes. Women taking contraceptive pills containing oestrogen are particularly at risk of developing a rash.

Steven-Johnson Syndrome (SJS) & Toxic Epidermal Necrolysis (TEN)

SJS and TEN are two serious (but rare) skin disorders that are caused by anti-HIV medication. These are both severe conditions that affect at least 30% of total body skin and must be treated by a doctor immediately.

Symptoms of SJS and TEN:

  • Flat or raised red spots on the skin with central blisters.
  • Blisters in the mouth, eyes and genitals.
  • Peeling skin that results in painful sores.
  • Fever, headache and general feelings of being unwell.

Coping With Medication-Induced HIV Rashes

HIV rash can be itchy, irritating and unsightly. But there are ways of managing outbreaks:

  • Avoid hot showers or baths.
  • Use only mild toiletries and detergents.
  • Wear cool fibres like cotton and stay away from wool.
  • Invest in an air-humidifier.
  • Use moisturisers/ emollients or calamine lotion.

If you're using anti-retroviral medication you should really avoid taking antihistamine tablets unless approved by your doctor as these can interfere with medication.

Variety of STI test kits available
View test kits

STI Test Kits

Zava offers a convenient and discreet service to test for sexually transmitted infections. You will receive your test kit by post. Follow the instructions provided with the test kit and collect a sample (depending on the test kit this could be a blood, saliva, urine sample or genital swab). The test kit comes with an envelope, ready to send to our partner laboratory which will analyse your sample. Once your result has come back, you will be able to view it in your secure Zava account. We will never send medical or personal information via email.




Customer reviews
star full star full star full star full star full (1323)
star full star full star full star full star full by Linda Gallant, 10 Jul 2018
Very fast efficient service will definitely use them again
star full star full star full star full star full by Isobel, 30 Aug 2018
Gave excellent service and was very quick in sending the package.
star full star full star full star full star full by Bel, 16 Jul 2018
Fantastic, prompt & professional service! Will definitely use again!
star full star full star full star full star full by Nig, 28 Oct 2018
Excellent. i would strongly recommend this service
star full star full star full star full star empty by Mark, 19 Oct 2018
Quick, personal service. Product was first class & worked exactly as prescribed.

gmc logo GPC logo


Authorised and regulated by